Oklahoma, 2020

Hail in Oklahoma, June 21, 2020

June 21, 2020 · NWS AMA · 8 events in 2 counties and zones

An early morning storm produced hail in the central Oklahoma Panhandle. During the late afternoon, a moist airmass became very unstable, leading to the development of scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An early morning storm produced hail in the central Oklahoma Panhandle. During the late afternoon, a moist airmass became very unstable, leading to the development of scattered thunderstorms. There were reports of large hail in the eastern Oklahoma Panhandle during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:15 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
315 AM CDT Sun Jun 21 2020

.SHORT TERM...Today through Monday night

Upper flow transitioning to northwesterly today with
perturbations in the upper flow over the central and southern
Rockies tracking southeast towards the Panhandles later today and
tonight. Surface low over northeastern/eastern New Mexico will
move slowly east today accompanied by a cold front extending
northeast across western/northwestern Kansas and a dryline near
the Texas and New Mexico state line. The surface low should be
near the Texas and New Mexico state line by 00Z Sunday with the
frontal boundary pushing into the northwestern portions of the
forecast area. The dryline should mix into the central and
southern Texas Panhandle by 00Z Sunday. Convection likely to
develop near an Amarillo to Guymon line and eastward between 21Z
today and 00Z Sunday to between 03Z and 06Z Sunday. Best chances
for organized convection expected from the eastern Oklahoma
Panhandle southward, mainly off the Caprock.

The cold front expected to move southeast into the far
southeastern Texas Panhandle by 15Z Monday and then completely out
of the forecast area by 18Z Monday. Northwesterly upper flow
aloft Monday into Monday night will continue to allow another
shortwave trough to approach the Panhandles by 00Z Tuesday.
Convection over the mountains and higher terrain of southern
Colorado and northern New Mexico will propagate southeastward into
the western and northwestern Panhandles by 00Z Tuesday. As the
upper trough continues moving southeast into the forecast area
Monday night, convection will also move east across all of the
Panhandles by 03Z and 06Z Tuesday before moving eastward and
impacting the far eastern portions of the forecast area and
exiting the Panhandles by 12Z Tuesday.

Schneider

&&

.LONG TERM...Tuesday through Saturday...

Northwest winds aloft will continue Tuesday through Friday with a
possible pattern change going into Saturday. The northwest flow
aloft will create evening to over night PoPs of 20 to 50 over much
of the combined Panhandles Tuesday through Friday. Thursday's and
Friday's PoPs are limited to the northwest and northeast sections
of the FA at this time as models are diverging at the end of the
week. The GFS is more progressive with rain chances dropping out
by Saturday. The new ECMWF is slower with a shortwave trough
diving south into the area with PoPS on Saturday and Saturday
night.

Tuesday, surface winds will be out of the east. These upsloping
winds will help hold back daytime temperatures in the 80's.
Thunderstorms will be possible Tuesday night into Wednesday
morning with the western zones in the FA more favored with close
to 50 PoPs while ares in the eastern FA are limited to 20 PoPs.
For Wednesday, surface winds shift to the south. Although the
winds will be downsloping, there will be cloud cover holding
temperatures back in the 80's once again. South to southwest winds
on and clearer skies on Thursday will allow temperatures reach
back into the 90's. Friday and Saturday look to be warm with maybe
a slight chance of thunderstorms in the northwest and
northeastern combined Panhandles on Friday night. Saturday looks
dry according the NBM. However, some models suggest otherwise.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                98  64  94  63  83 /  20   5   5  40  20
Beaver OK                  96  62  92  61  84 /  30  20  10  60  20
Boise City OK              97  61  92  59  82 /   5   5  20  50  50
Borger TX                 102  67  98  64  87 /  10   5  10  50  20
Boys Ranch TX             103  64  98  63  87 /   0   0  10  40  40
Canyon TX                  99  63  95  63  84 /  10   5   5  40  20
Clarendon TX               95  67  95  65  84 /  20  10   5  40  30
Dalhart TX                 99  62  95  59  84 /   0   0  20  50  40
Guymon OK                  98  62  93  60  84 /   5   5  20  50  20
Hereford TX               102  63  98  63  86 /   5   5   5  40  30
Lipscomb TX                95  65  92  63  84 /  30  20  10  60  20
Pampa TX                   96  64  93  62  83 /  20   5   5  50  20
Shamrock TX                94  67  95  64  84 /  20  20   5  60  20
Wellington TX              96  69  97  65  85 /  20  20   5  50  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/36
Hazardous weather outlook, Jun 21, 2:21 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
321 AM CDT Sun Jun 21 2020

OKZ001>003-TXZ001>020-317-212200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms may be possible in the eastern
combined Texas and Oklahoma Panhandles this afternoon into
evening. Some storms may become severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a chance for thunderstorms Monday through Friday.
Some storms may be severe on Monday for large hail and damaging
winds. After Monday, the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late this afternoon and
evening. Please relay any information about observed severe
weather to the National Weather Service while following all local,
state, and CDC guidelines.

In the hours before

Special weather statement, Jun 21, 1:53 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
253 AM CDT Sun Jun 21 2020

OKZ003-210900-
Beaver OK-
253 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
400 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Englewood, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gate and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3676 10000 3675 10023 3700 10020 3700 10000
TIME...MOT...LOC 0752Z 358DEG 13KT 3707 10007

Schneider
Special weather statement, Jun 21, 4:22 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
522 AM CDT Sun Jun 21 2020

OKZ002-003-TXZ004-211130-
Texas OK-Beaver OK-Ochiltree TX-
522 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS AND NORTH CENTRAL OCHILTREE COUNTIES UNTIL 630 AM
CDT...

At 522 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Adams, or 22 miles east of Guymon, moving southeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Bryans Corner, Adams and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 10121 3679 10109 3661 10063 3638 10081
TIME...MOT...LOC 1022Z 302DEG 14KT 3668 10108

Schneider

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Texas

When
June 21, 5:00 AM CST
Where
Texas County, 1.66 mi W of Adams
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.750, -101.110

Nickel size hail fell 2 miles west of Adams.

Hail, Beaver

When
June 21, 6:17 PM CST to 6:31 PM CST
Where
Beaver County, 3.45 mi S of Beaver to Beaver
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.770, -100.520

A swath of nickel size hail fell from 3 miles south of Beaver into Beaver.

Hail, Beaver

When
June 21, 6:22 PM CST
Where
Beaver County, 1 mi E of Beaver
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.820, -100.502

Quarter size hail fell 1 mile east of Beaver.

Hail, Beaver

When
June 21, 6:28 PM CST
Where
Beaver County, 0.69 mi N of Elmwood
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.630, -100.520

Ping pong ball size hail fell 1 mile north of Elmwood.

Hail, Beaver

When
June 21, 6:41 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
0.75 in hail
Reported by
Public
Coordinates
36.810, -100.520

Penny size hail fell in Beaver.

Hail, Beaver

When
June 21, 6:46 PM CST
Where
Beaver County, 2.07 mi S of Beaver
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.790, -100.520

Quarter size hail fell 2 miles south of Beaver.

Hail, Beaver

When
June 21, 6:47 PM CST to 6:48 PM CST
Where
Beaver County, 3.1 mi ESE of Balko
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
36.610, -100.630

Hen egg to tea cup size hail fell 3 miles east-southeast of Balko.

Hail, Beaver

When
June 21, 7:02 PM CST
Where
Beaver County, 2.15 mi NNE of Elmwood
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.650, -100.510

Large hail fell 2 miles north-northeast of Elmwood, with a few stones up to baseball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890667, 890668, 890670, 890671, 890676, 890679, 890682, 890683.